Jump to content

MelPerez Quitting Pristiq "cold turkey"


MelPerez

Recommended Posts

My name is Mel, I'm 22 years old and I'm quitting Pristiq for a couple of reasons, one of them being I ran out and I currently don't have medical insurance. I also believe I've developed thyroid problems due to prolonged use. I've been taking it for over a year now, used Prozac before that but switched over to Pristiq after developing ticks and twitches. I take 100mg of Pristiq once a day every day and take over-the-counter medicines for allergies and some multivitamins and diet supplements. I've had days before where I forgot to take it and developed withdrawal symptoms within hours, symptoms included cold sweats, nausea, diarrhea, dizziness, tiredness, and these continued until approx. 1-3 hours after taking the missed dose.

 

I am aware that it is recommended to taper off slowly to avoid severe withdrawal symptoms but I currently don't have many options and I'm a bit desperate to stop using it. However, after going though a "preview" of what withdrawal would feel like, I'm worried about how it could affect me. I was wondering if anyone had tried this specifically with Pristiq or whatever drug is most similar to it. I'm worried that my symptoms will get worse and last more than 1-4 weeks. Anyone else going through this? Or has already gone though this experience and can give me advice? I'd very much appreciate it.

 

(Today is my first day of quitting, I had my last dose yesterday morning. I only feel a bit lethargic and tired right now.)

Mel Perez

Link to comment

MelPerez,

 

I'm sorry you're in a position to be without Pristiq due to insurance. You may be able to get some thru various Patient Assistance Programs and/or manufacturer.

 

I HIGHLY reccomend doing a slow taper with the assistance of the information and experience on this site. I was on drugs for much longer than you and tapered Pristiq over 8 months. I got thru the tapering period and anxiety, but have serious protracted withdrawal now. My history is complicated. You may be able to taper and discontinue without issues. I encourage you to follow the reccomendations of Altostrata and others with extensive experience in tapering. I've worked professionally with many psychiatrists and most do not have a fraction of the knowledge and experience contained here.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment

Thanks for the advice Barbarannamated, but I just read a couple of discussions in here about Pristiq and it seems that there's no "safe" way of coming off it. I know I'm risking prolonging my WD symptoms by stoping abruptly, but I'm thinking about coming to a "middle ground" type of situation by taking 50mg instead of 100mg for a few weeks and then trying to quit. It does make sense to me that it should be less serious stopping a smaller dose. But again, I just started today and haven't gotten the horrible WD symptoms yet, maybe then I'll try a safer route. I'm sure everyone in here knows how I feel, with the fear of not being able to cope but desperation of wanting to quit for good at the same time. Plus, I'm only 22 and admit I behave in the usual "young and reckless" fashion sometimes.

 

I'll keep updating on my condition and plans as regularly as possible. Thank you again for your advice.

Mel Perez

Link to comment
  • Administrator

Hi, Mel, welcome.

 

Quitting 100mg Pristiq cold turkey is a high-risk strategy. Think about the money problems you might have if you're unable to work or even go out because of withdrawal symptoms.

 

Yes, they can be that bad, and last for months.

 

Going from 100mg to 50mg Pristiq is not ideal but it's all Pristiq-takers can do to taper, at least that far.

 

Immediately take 50mg Pristiq. It's best if you get the 50mg Pristiq tablets rather than cut up 100mg tablets. Ask your doctor to phone in a prescription. Pay out of pocket if necessary.

 

Let's see how you do on 50mg Pristiq for a month before talking about tapering from there. If you do okay for a month, you might be able to cut up the tablets (again, not ideal, but the best you can do) or switch to generic Effexor, which is a heck of a lot cheaper.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Yeah, I think I'll do the 50mg first. These symptoms are enough to stop me from even walking outside sometimes. But I also wanted to ask if there are any natural or home remedies for the WD symptoms. Anything at all?

 

I'll get on it ASAP and report back. Thanks for the advice.

Mel Perez

Link to comment
  • Administrator

See our Symptoms and Self-care section.

 

Some supplements such as fish oil and magnesium can help, but no home remedy reverses withdrawal syndrome, the drugs are too powerful.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy